Hail, Howard
- When
- June 17, 4:19 PM CST
- Where
- Howard County, 1 mi N of Big Spring
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.267, -101.467
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 1:10 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT SAT JUN 17 2006 .SHORT TERM... SEVERE THUNDERSTORM WATCH BOX NUMBER 503 HAS BEEN ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA UNTIL 9 PM CDT FOR BORDEN... GLASSCOCK... HOWARD... MITCHELL... AND SCURRY COUNTIES. CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH EXTENDING FROM KANSAS INTO THE EASTERN HALF OF TEXAS...IN LINE WITH THE 6 HOUR PROGS FROM THE NAM AND THE GFS. THE CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY BOUNDARY LOCATED NEAR A BROWNFIELD TO ANDREWS TO WINK LINE WITH THE DRYLINE EXTENDING SOUTHWARD TO BETWEEN FORT STOCKTON AND DRYDEN. THESE TWO BOUNDARIES SHOULD SERVE AS A FOCUS FOR CONVECTIVE INITIATION BY LATE AFTERNOON INTO EVENING. ADDITIONALLY...VISIBLE IMAGERY SHOWS LOW CLOUDS THAT HAVE LINGERED INTO THE EARLY AFTERNOON OVER THE CENTRAL PERMIAN BASIN AND LOW TRANS PECOS STOCKTON PLATEAU REGIONS. DIFFERENTIAL HEATING IN THESE AREAS COULD ALSO AID THUNDERSTORM DEVELOPMENT LATER TODAY. CURRENT FORECAST POPS FOR THIS AFTERNOON THROUGH EVENING LOOK REASONABLE BASED ON THE EXPECTED POSITION OF THE WEAK BOUNDARY...DRYLINE...AND THE UPPER SHORTWAVE ENERGY THAT IS EXPECTED TO MOVE ACROSS THE NORTHERN PERMIAN BASIN AND ROLLING PLAINS LATER THIS AFTERNOON. THUS...LITTLE CHANGE IS ANTICIPATED IN THE GRIDDED FORECAST FOR THIS FIRST PERIOD. THE MORNING MIDLAND SOUNDING INDICATED CAPE VALUES IN EXCESS OF 3000 J/KG. HOWEVER THE NAM INDICATED THAT CONVECTIVE INHIBITION SHOULD BE SUFFICIENT THROUGH LATER AFTERNOON TO LIMIT THUNDERSTORM DEVELOPMENT. AS CONVECTIVE TEMPERATURES ARE FINALLY ATTAINED BY LATE AFTERNOON...PRIMARY INDICATIONS ARE THAT THE NORTHEAST TEXAS PERMIAN BASIN AND THE ROLLING PLAINS WILL BREAK THE CAP FIRST...WITH THE RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS BEING A LEGITIMATE POSSIBILITY. THE THREAT FOR THUNDERSTORM DEVELOP COULD EXTEND AS FAR WEST AS A LAMESA TO ODESSA TO SANDERSON LINE. AS THE EVENT UNFOLDS...MODELS CONTINUE TO SHIFT THE FOCUS FOR THUNDERSTORMS FARTHER SOUTH AS THE EVENING PROGRESSES. THUS...WOULD EXPECT THAT RAIN CHANCES FOR THE COUNTY WARNING AREA WILL END TOWARDS TOMORROW MORNING. .LONG TERM... BY 18/1200Z...MID-LEVEL TROUGH THAT BROUGHT SEVERE WEATHER ACROSS THE WESTERN ROLLING PLAINS AND EASTERN ZONES LAST EVENING HAS SITUATED ITSELF OVER EASTERN TEXAS...ALLOWING FOR THE SUBTROPICAL MID-LEVEL HIGH TO REBUILD ACROSS THE SOUTHERN GREAT BASIN. OVER THE PAST FEW DAYS...AGREEMENT BETWEEN MULTIPLE MEDIUM- AND SHORT-RANGE MODELS HAVE BEEN WEAK. GFS AND GFS ENSEMBLE HAD THE TROUGH EXITING THE AREA AND RETROGRADING BACK AROUND THE PERIPHERY OF THE RIDGE...DEVELOPING AN INVERTED TROUGH AXIS OVER THE CWFA. THIS PATTERN GENERATED PRECIPITATION FOR MOST OF THE WEEK ACROSS THE FA. THE NAM AND ECMWF DEVELOPED MORE OF A CUT-OFF FOR EASTERN TEXAS... WITH LESS OF AN INVERTED TROUGH. OVER THE NEXT FEW DAYS...WILL GO WITH THE PARALLEL NAM/WRF SOLUTION AS IT WAS THE ONLY MODEL RUN TO ACCURATELY DEPICT THE ACTIVITY ALONG THE DRYLINE YESTERDAY AFTERNOON ONCE THE CONVECTIVE TEMPERATURE WAS REACHED. THE BETTER RESOLUTION OF THIS MODEL...AND THE STRONGER UPWARD VERTICAL MOTIONS ASSOCIATED WITH ITS NON-HYDROSTATIC PACKAGE HAVE RESULTED IN BETTER PRECIPITATION DEPICTIONS. NO PRECIPITATION DEVELOPS IN THE LATEST PARALLEL NAM/WRF OVER ITS PERIOD...AND AM CONFIDENT IN IT/S SOLUTION. LATER IN THE WEEK...ECMWF AND UKMET MODELS TEND TO BE IN GOOD AGREEMENT...PUSHING THE SHORTWAVE TROUGH AXIS EASTWARD INTO THE ARKLATEX REGION AND INTO THE SOUTHEAST...ENDING HIGH CHANCES OF PRECIPITATION ACROSS THE FA. THE GFS DEVELOPS A CLOSED LOW OVER EASTERN TEXAS...BUT DOES NOT BREAK OUT PRECIPITATION ACROSS THE AREA UNTIL THURSDAY. THE LATEST GFS PACKAGE SEEMS TO HAVE BEEN INITIALIZED WITH GOOD DATA AND WILL KEEP THE CURRENT FORECAST PACKAGE ON TRACK FOR THE LONG TERM. THUS...WILL MAKE VERY FEW CHANGES. LOOK FOR A SLIGHT WARMING TREND THROUGH THE WEEK...AS HOT AND DRY WEATHER RETURN TO THE BASIN. && .FIRE WEATHER... UPPER RIDGE WILL ONCE AGAIN REESTABLISH ITSELF ACROSS SOUTHERN NEW MEXICO BY THE END OF THE WEEKEND. THIS WILL ALLOW A RETURN OF THE 95-105 DEGREE WEATHER ACROSS MUCH OF THE CWFA BY NEXT WEEK. OTHER THAN THE HOT AND DRY CONDITIONS THAT WILL PERSIST...EXACERBATING THE EXTREME FIRE CONDITIONS ALREADY IN PLACE...NO FIRE WEATHER CONCERNS WILL MATERIALIZE WITHIN THE NEXT FEW DAYS AS 20-FOOT WINDS WILL GENERALLY BE LIGHT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 98 74 99 / 30 10 0 0 CARLSBAD NM 69 102 70 103 / 0 0 0 0 DRYDEN TX 73 99 74 100 / 20 10 0 0 FORT STOCKTON TX 72 100 73 100 / 10 10 0 0 GUADALUPE PASS TX 69 98 71 97 / 0 0 0 10 HOBBS NM 64 102 68 102 / 10 0 0 0 MARFA TX 63 96 61 94 / 0 10 0 10 MIDLAND INTL AIRPORT TX 72 98 73 101 / 10 10 0 0 ODESSA TX 71 99 73 101 / 10 10 0 0 WINK TX 71 105 73 105 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 03/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SAT JUN 17 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 200 PM CDT SAT JUN 17 2006 /100 PM MDT SAT JUN 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LAMESA TO MIDLAND TO SANDERSON LINE LATE THIS AFTERNOON AND EVENING WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THE NORTHEAST AND CENTRAL PERMIAN BASIN SPOTTER GROUPS ARE REQUESTED TO GO TO STANDBY STATUS FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON...EAST OF A LAMESA TO MIDLAND TO SANDERSON LINE. EMERGENCY MANAGERS ARE URGED TO MONITOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
3 hail. Local standard time, as filed.
Soft marble to penny size hail fell in Lees.
The Glasscock County Sheriff's Office reported that marble size hail remained on the ground along Texas Highway 158 east of Garden City half an hour after the storm passed through. Based on radar and environmental observations, original hail size was estimated to be golfball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514999, 5515000, 5514998.